Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Albany, NY

August 12, 2005Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 12, 2005, 6:18 PM EDT for Ulster County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 6:18 PM EDT (22:18 UTC)
Expired
Aug 12, 2005, 7:15 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Ulster County, NY

The radar

The Albany radar (KENX), 106 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:55 PM EDTTSTM WND DMGEllenville, NYTREE DOWN ON ROUTE 209.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 122219
SVRALY
NYC111-122315-
/O.NEW.KALY.SV.W.0113.050812T2218Z-050812T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
618 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 715 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF NAPANOCH...OR
  ABOUT NEAR LOCH SHELDRAKE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF NAPANOCH BY 635 PM EDT
  ELLENVILLE BY 640 PM EDT
  WALLKILL BY 655 PM EDT
  MODENA BY 700 PM EDT
  PLATTEKILL BY 705 PM EDT
  MARLBORO BY 710 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SULLIVAN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4161 7409 4162 7412 4159 7413 4160 7421
      4161 7425 4164 7426 4160 7435 4160 7437
      4164 7439 4175 7457 4179 7452 4171 7395
      4159 7396 4158 7405

$$

SND
1 follow-up statement
000 
WWUS51 KALY 122248
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
648 PM EDT FRI AUG 12 2005

NYC111-122315-
/O.CON.KALY.SV.W.0113.000000T0000Z-050812T2315Z/
ULSTER NY-
648 PM EDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
SOUTHERN ULSTER COUNTY...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAWFORD...OR ABOUT
NEAR ELLENVILLE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUYNSWICK...DWAARKILL...RUTSONVILLE AND LAKE MINNEWASKA BY 655 PM
  EDT
  GALEVILLE...GARDINER...TUTHILLTOWN AND WALLKILL BY 700 PM EDT
  NEW HURLEY AND FLINT BY 705 PM EDT

LAT...LON 4161 7409 4162 7412 4159 7413 4160 7421
      4161 7425 4164 7426 4160 7435 4160 7437
      4164 7439 4175 7457 4179 7452 4171 7395
      4159 7396 4158 7405

$$

SND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:00 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 4:00 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT FRI AUG 12 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
EASTERN NEW YORK AND WESTERN NEW ENGLAND ARE NOW WELL IN THE WARM
SECTOR. THUNDERSTORMS ARE ACTIVE IN WESTERN AND CENTRAL NEW YORK AND
ARE EXPECTED TO CONTINUE TO MOVE TO THE EAST THIS EVENING AND
POSSIBLY OVERNIGHT. TRAILING COLD FRONT WILL ARRIVE LATER THAN
PREVIOUSLY ANTICIPATED AND NOW WILL BE OVER CENTRAL NEW YORK
SATURDAY MORNING AND OVER SOUTHEAST NEW YORK AND ALONG THE
PENNSYLVANIA BORDER LATE SATURDAY NIGHT WHERE IT WILL STALL. LOW
PRESSURE WILL MOVE BACK INTO THE REGION ALONG THE FRONT SUNDAY.
SINCE THE FRONT IS DELAYED WE CAN EXPECT ONE MORE HOT AND HUMID DAY
TOMORROW WITH SCATTERED THUNDERSTORMS. RAIN IS LIKELY SUNDAY AND
SUNDAY NIGHT. IT WILL HELP TO ALLEVIATE THE CURRENT DRY CONDITIONS
BUT RAINFALL WILL NOT BE ENOUGH TO ELIMINATE THEM.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
12Z GFS THIS MORNING WAS DIFFERENT FROM EARLIER 00Z GFSLR RUN. MAIN
PROBLEM IS WITH TIMING OF SYSTEMS. FLOW ALOFT GENERALLY FAST AND
NEARLY ZONAL AND THIS MAKES TIMING DIFFICULT. CHANGED FORECAST FOR
MONDAY NIGHT AND TUESDAY FROM CHANCE POPS TO DRY. CHANCE POPS AGAIN
TUESDAY NIGHT WEDNESDAY AND THEN DRY AGAIN FOR THE REST OF THE
PERIOD. DAYTIME TEMPERATURES WILL BE SLIGHTLY BELOW TO NEAR NORMAL
FOR MID AUGUST.

&&

.AVIATION...THE BEST THREAT FOR RW/TRW LOOKS TO BE BETWEEN 19Z AND
04Z. TEMPO MVFR IN TRW. WINDS SE-S BECOMING S-SW LATER TODAY AND
TONIGHT. A FEW STRONG WIND GUSTS >40KTS POSSIBLE FROM 270 DEG DURING
TRW. SOME MVFR DUE TO FOG LATE TONIGHT ESPECIALLY FOR AREAS THAT
RECEIVE RAIN.

&&

.HYDROLOGY...
THE ALY HYDRO SERVICE AREA HAS LACKED A WIDESPREAD SOAKING RAINFALL
OVER THE PAST 3 WEEKS. MUCH OF THE AREA NOW IN SHORT TERM DROUGHT.
AVERAGE QPF FOR THIS EVENING AROUND ONE HALF INCH. THIS WILL HAVE
LITTLE IMPACT ON STREAMS AND RESERVOIRS. SOME LOCATIONS MAY SEE
LOCALLY HEAVY DOWNPOUR FROM A THUNDERSTORM WHICH MAY DUMP QUICK INCH
OR TWO OF RAIN. SHARP RISES ON SMALL CREEKS POSSIBLE FROM LOCALLY
HEAVY DOWNPOURS. SOME VERY LOCALIZED MINOR FLOODING ALSO POSSIBLE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 12, 4:37 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 PM EDT FRI AUG 12 2005

MAZ001-025-NYZ032-033-038>043-048>050-082>084-VTZ013>015-131055-
BENNINGTON VT-EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-
SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
437 PM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...THE
UPPER HUDSON VALLEY...THE MOHAWK VALLEY...SOUTHERN VERMONT...AND
BERKSHIRE COUNTY.

.DAY ONE...
THUNDERSTORMS LIKELY OVERNIGHT. SOME OF THESE MAY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

CHANCE OF THUNDERSTORMS THROUGH MONDAY AND AGAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-NYZ047-051>054-058>061-063>066-131055-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN ULSTER NY-
NORTHERN LITCHFIELD CT-SCHOHARIE NY-SOUTHERN LITCHFIELD CT-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN ULSTER NY-
437 PM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...THE
CATSKILLS...THE LOWER HUDSON VALLEY...AND LITCHFIELD COUNTY.

.DAY ONE...
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING WITH THE
PRIMARY THREAT BEING ISOLATED DAMAGING WINDS. A CHANCE OF
THUNDERSTORMS WILL PERSIST OVERNIGHT. THESE MAY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

CHANCE OF THUNDERSTORMS THROUGH MONDAY AND AGAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:17 PM EDTSevere Thunderstorm WarningALYDutchess60 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.